question-icon

What are the withdrawal symptoms of phenobarbital?

default
Posted on Mon, 23 Apr 2012
Question: I was diagnosed with temporal lobe epilepsy at age of 8 y.o. and have taken anticonvulsants since then stilll today. Approximatley 8 years ago I had temporal lobectomy surgery, unfortunatley still having seizures and from surgery on SSDI. I am currently going off one of my medication Phenobarbital, mainly because neurologist insists it is causing sleepiness, reason I was prescribed Nuvigil (aside from those I am also taking Daily 400 mg Tegretol (I just started taking Tegretol 3 days ago and as Phenobarbital decreases Tegretol will increase), 80 mg Celexa, 200 mg Lamictal.
Approximatley 5 days ago, I started feeling I was getting sick flu/cold symptoms that have worsened )just as I decreased the phenobarbital to 105 mg) I have a majot sore throat and it feels swollen to me on right side (same side I had temporal lobectomy surgery), bloody nose on right side several times randomly, coughing alot, difficulty swallowing food, increased seizures. What do you think I should do? Come some of this be from going off ther Phenobarbital which I have been taking for approximatley 10 years. Also is it appropriate or necessary to get tersts other than EEG, MRI years, decades following temporal lobectomy while still having seizures?
doctor
Answered by Dr. Naveen Kumar (57 minutes later)
Hi,

Thanks for the query

The symptoms that you are suffering from could be due to the withdrawal effect of the Phenobarbitone which you have been taken for all these years.

Returning of seizures, restlessness, slow heartbeat, shallow breathing, feeling light-headed, fainting, fever unexplained bruising or bleeding, purple spots, mouth ulcers, sore throat, etc. are the few common symptoms which follow on withdrawal of Phenobarbitone.

Twenty-five percent of patients do not respond favorably to seizure surgery, usually because not all of the focus could be removed or because the seizures were in fact multi-focal. Hence one cannot expect the seizures to be completely controlled with surgery.

You can discuss these issues with your Neurologist as you require a dose modification of the Phenobarbitone. MRI will not provide much information regarding these symptoms, whereas EEG could be beneficial in assessing the seizure activity.

Hope I have answered your query, if you have any more doubts you are welcome.

Regards
Dr. Naveen Kumar
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
Answered by
Dr.
Dr. Naveen Kumar

ENT Specialist

Practicing since :2001

Answered : 2480 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the withdrawal symptoms of phenobarbital?

Hi,

Thanks for the query

The symptoms that you are suffering from could be due to the withdrawal effect of the Phenobarbitone which you have been taken for all these years.

Returning of seizures, restlessness, slow heartbeat, shallow breathing, feeling light-headed, fainting, fever unexplained bruising or bleeding, purple spots, mouth ulcers, sore throat, etc. are the few common symptoms which follow on withdrawal of Phenobarbitone.

Twenty-five percent of patients do not respond favorably to seizure surgery, usually because not all of the focus could be removed or because the seizures were in fact multi-focal. Hence one cannot expect the seizures to be completely controlled with surgery.

You can discuss these issues with your Neurologist as you require a dose modification of the Phenobarbitone. MRI will not provide much information regarding these symptoms, whereas EEG could be beneficial in assessing the seizure activity.

Hope I have answered your query, if you have any more doubts you are welcome.

Regards
Dr. Naveen Kumar